Arizona, 2013

Flash Flooding in Arizona, July 24 to 26, 2013

July 24 to 26, 2013 · NWS VEF · 4 events in 1 county or zone

Remnant monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert and southern Great Basin, with isolated flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$78,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Remnant monsoon moisture continued to fuel scattered thunderstorms over the Mojave Desert and southern Great Basin, with isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 24, 9:12 AM MST, 3 hours 11 minutes earlier.

Area forecast discussion, Jul 24, 9:12 AM MST, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
912 AM PDT WED JUL 24 2013

.SYNOPSIS...INCREASING STABILITY WILL RESULT IN A DECREASING TREND
IN THUNDERSTORMS. COVERAGE IS EXPECTED PRIMARILY OVER MOHAVE...
EASTERN CLARK...AND LINCOLN COUNTIES THROUGH THE WEEKEND...AND DRY
CONDITIONS AREAWIDE BY THE BEGINNING OF NEXT WEEK. TEMPERATURES
RETURN TO NORMAL WITH DECREASED CLOUD COVERAGE.
&&

.UPDATE...LATEST SATELLITE IMAGERY SHOWED SOME CUMULUS DEVELOPING
OVER THE MOUNTAINS OF SOUTHERN NEVADA. NO SIGNIFICANT FORCING
MECHANISM HAS BEEN IDENTIFIED THAT WOULD ORGANIZE CONVECTION TODAY.
TODAY WE ARE MAINLY EXPECTING ISOLATED CONVECTION OVER AREAS NORTH
AND EAST OF LAS VEGAS...AS WELL AS THE CLARK COUNTY MOUNTAINS.
STEERING FLOW WILL BE FROM THE SOUTHWEST AT AROUND 5 MPH. THIS
COMBINED WITH CONTINUED ABOVE NORMAL MOISTURE LEVELS WILL MEAN THAT
FLASH FLOODING WILL BE THE MAIN CONCERN WITH STORMS TODAY. GUSTY
WINDS...HAIL AND LIGHTNING WILL BE POSSIBLE WITH STRONGER STORMS.
HAVE UPDATED THE SKY/POP/WX GRIDS TO REFLECT THE LATEST TRENDS AND
BUMPED POPS SLIGHTLY...MAINLY DOWNWIND OF TERRAIN FEATURES.
&&

.PREV DISCUSSION...
ISSUED 306 AM PDT WED JUL 24 2013

.SHORT TERM...TODAY THROUGH THURSDAY...ALTHOUGH WELL ABOVE NORMAL
MOISTURE IS CURRENTLY STILL IN PLACE ACROSS THE FORECAST AREA...LESS
THUNDERSTORM COVERAGE IS EXPECTED TODAY AND THURSDAY AS AN AREA OF
HIGH PRESSURE TRANSITIONS ACROSS THE FORECAST AREA. THUNDERSTORMS
ARE EXPECTED TO BE PRIMARILY NORTH AND EAST OF LAS VEGAS
TODAY...WITH DEVELOPMENT IN THE EARLY AFTERNOON ACROSS CENTRAL
NYE...LINCOLN...AND MOHAVE COUNTIES. BY EARLY THIS
EVENING...CONVERGENCE ALOFT ASSOCIATED WITH THE RIGHT FRONT QUADRANT
OF A JET FINGER WILL LIKELY LIMIT ANY FURTHER THUNDERSTORM
DEVELOPMENT AND EXPECTED TONIGHT TO BE RELATIVELY QUIET. ON
THURSDAY...A SLIGHT CHANCE OF STORMS WILL REMAIN ACROSS LINCOLN AND
MOHAVE COUNTIES DURING THE AFTERNOON AND EARLY EVENING OVER HIGHER
TERRAIN. TEMPERATURES WILL INCREASE SEVERAL DEGREES ACROSS WESTERN
ZONES WITH THE DECREASE IN CLOUD COVERAGE.

.LONG TERM...FRIDAY THROUGH TUESDAY...MODELS HAVE REMAINED
CONSISTENT THE PAST SEVERAL DAYS...SO AGAIN LITTLE CHANGE NEEDED. AN
INVERTED TROUGH PRESENTLY AROUND SOUTHEAST ARIZONA PROGGED TO SLOWLY
MIGRATE WEST INTO THE LOWER COLORADO RIVER VALLEY BY EARLY FRIDAY.
FEATURE THEN EXPECTED TO TURN NORTHWARD THROUGH SOUTHEAST CALIFORNIA
FRIDAY...AND ACROSS SOUTHERN NEVADA FRIDAY NIGHT AND SATURDAY. SO
WOULD EXPECT TO SEE AN UPTICK IN CONVECTION FRIDAY THROUGH SATURDAY.
DRIER SOUTHWEST TO WEST FLOW TAKES OVER SUNDAY THROUGH TUESDAY WITH
MONSOON MOISTURE BEING SCOURED OUT OF MOHAVE COUNTY ON TUESDAY. SURE
MANY FOLKS CAN NOT WAIT FOR DEWPOINT TEMPERATURES FALLING BACK INTO
THE 20S OR 30S...MAKING IT FEEL MORE LIKE A DESERT AGAIN.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE EXPECTED TO BE SOUTHWESTERLY
TODAY...WITH VARIABLE MID-LEVEL CLOUDS. THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS OVER THE LOCAL HIGHER TERRAIN...BUT DEVELOPMENT IN
GENERAL WILL BE LESS AND PRIMARILY EAST OF KLAS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY
OVER SOUTHERN NEVADA AND ARIZONA LOCATIONS...WITH WINDS OUT OF THE
SOUTH AROUND 10KTS ON AVERAGE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...WOLCOTT
PREV DISCUSSION...KENNEDY/PIERCE

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Jul 24, 3:43 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
343 AM PDT WED JUL 24 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-251000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
343 AM PDT WED JUL 24 2013 /343 AM MST WED JUL 24 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS TODAY AND THIS EVENING WILL
OCCUR MAINLY OVER THE MOUNTAINS OF SOUTHERN NEVADA AS WELL AS INYO
AND MOHAVE COUNTIES. HEAVY RAIN REMAINS A CONCERN DUE TO SLOW STORM
MOTION. FLASH FLOODING AND DEBRIS FLOWS CAN OCCUR QUICKLY IN RECENT
BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR MAINLY
OVER LINCOLN...CLARK...EASTERN SAN BERNARDINO AND MOHAVE COUNTIES
THROUGH SUNDAY. A DRIER SOUTHWEST TO WEST FLOW WILL LIMIT
THUNDERSTORM CHANCES TO MAINLY EASTERN LINCOLN AND MOHAVE COUNTIES
MONDAY WITH THE ENTIRE AREA THUNDERSTORM FREE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 24, 12:09 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1209 PM PDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     10 NNW DAGGETT          35.00N 116.93W
07/23/2013                   SAN BERNARDINO     CA   NEWSPAPER

            THUNDERSTORM WINDS KNOCKED DOWN 4 MAJOR UTLITY POLES THAT
            PROVIDE POWER TO FORT IRWIN. THE ENTIRE MILITARY
            OPERATION LOST POWER WHICH IMPACTED POWER FOR ABOUT 3,000
            ACTIVE DUTY SOLDIERS THAT LIVE ON BASE. SOME SOLDIERS
            LOST GROCERIES AFTER THEY SPOILED DUE TO THE HEAT. THE
            EVENT TIME WAS ESTIMATED BY FORT IRWIN BASE WEATHER
            OPERATIONS.

&&
DELAYED REPORT

STACHELSKI
Local storm report, Jul 24, 12:18 PM MST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAS VEGAS NV
1218 PM PDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND DMG     10 NNW DAGGETT          35.00N 116.93W
07/22/2013                   SAN BERNARDINO     CA   NEWSPAPER

            THUNDERSTORM WINDS KNOCKED DOWN 4 MAJOR UTLITY POLES THAT
            PROVIDE POWER TO FORT IRWIN. THE ENTIRE MILITARY
            OPERATION LOST POWER WHICH IMPACTED POWER FOR ABOUT 3,000
            ACTIVE DUTY SOLDIERS THAT LIVE ON BASE. SOME SOLDIERS
            LOST GROCERIES AFTER THEY SPOILED DUE TO THE HEAT. THE
            EVENT TIME WAS ESTIMATED BY FORT IRWIN BASE WEATHER
            OPERATIONS.

&&
DELAYED REPORT...CORRECTED DATE

STACHELSKI
Local storm report, Jul 24, 12:19 PM MST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LAS VEGAS NV
1219 PM PDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     FLASH FLOOD      4 SSE OLANCHA           36.23N 117.98W
07/23/2013                   INYO               CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTED MUD ACROSS HIGHWAY 395
            AT HAIWEE ROAD. HIGHWAY 395 WAS CLOSED FROM PEARSONVILLE
            TO COSO JUNCTION AS A RESULT.

0515 PM     HEAVY RAIN       SANDY VALLEY            35.80N 115.60W
07/23/2013  E0.50 INCH       CLARK              NV   PUBLIC

            THE PUBLIC REPORTED THROUGH FACEBOOK THAT HEAVY RAIN
            CAUSED A FEW INCHES OF MUDDY WATER TO DRAIN OFF VACANT
            DIRT LAND ONTO ROADS IN SANDY VALLEY.

0700 PM     FUNNEL CLOUD     7 N RBW (CLR05)         35.62N 117.25W
07/23/2013                   SAN BERNARDINO     CA   TRAINED SPOTTER

            A FUNNEL CLOUD FORMED EAST OF THE TRONA PINNACLES AND WAS
            CAPTURED ON VIDEO BY A SPOTTER.

0740 PM     FLASH FLOOD      13 WNW TONOPAH          38.14N 117.45W
07/23/2013                   ESMERALDA          NV   LAW ENFORCEMENT

            ESMERALDA COUNTY SO REPORTS BAD FLOODING WITH UNAVOIDABLE
            DEBRIS IN THE ROAD ON HIGHWAY 6 AT MILE MARKER 46.

&&
SUMMARY OF REPORTS FROM TUESDAY IN THE MOJAVE DESERT AND SOUTHERN
GREAT BASIN.

STACHELSKI

The radar

The Las Vegas radar (KESX), 105 km away, was scanning. The volume nearest the first event began at 19:22 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Mohave

When
July 24, 12:23 PM MST to 1:30 PM MST
Where
Mohave County, 5.46 mi E of Harris to 4.95 mi ESE of Harris
Cause
Heavy Rain
Property damage
$2,000
Reported by
Park/Forest Service
Coordinates
35.144, -113.954

Water and large rocks washed over Hualapai Mountain Road.

Flash Flood, Mohave

When
July 26, 3:50 PM MST to 4:30 PM MST
Where
Mohave County, Colorado City to 0.8 mi W of Colorado City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.980, -112.970

Four to six inches of water and small rocks washed across streets in Colorado City.

Flash Flood, Mohave

When
July 26, 6:02 PM MST to 7:00 PM MST
Where
Mohave County, 1.58 mi E of Pipe Spring to 1.67 mi E of Pipe Spring
Cause
Heavy Rain
Property damage
$25,000
Reported by
County Official
Coordinates
36.872, -112.702

A five foot wall of water rushing down the South Moccasin Wash undercut and damaged Pipe Spring Road.

Flash Flood, Mohave

When
July 26, 6:07 PM MST to 7:00 PM MST
Where
Mohave County, 0.98 mi NW of Colorado City to 0.96 mi NW of Colorado City
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
36.991, -112.982

Several basements flooded in Colorado City.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2013Every state in 2013This day in weather historyWarnings in Arizona, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466546, 466549, 466552, 466553.